Alert archive / New York / Special Marine Warnings in 2011
Special Marine Warning 40, NWS Buffalo, NY
NWS Buffalo, NY issued this special marine warning at Jun 23, 2011, 3:27 PM EDT. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2011, 3:27 PM EDT (19:27 UTC)
- Expired
- Jun 23, 2011, 4:30 PM EDT
- In force
- 63 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jun 23, 1:43 PM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jun 23, 1:43 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 143 PM EDT THU JUN 23 2011 .SYNOPSIS... UNSETTLED WEATHER WILL CONTINUE THROUGH THE END OF THE WEEK WITH A SLOW MOVING COLD FRONT AND AREA OF LOW PRESSURE BRINGING SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH FRIDAY NIGHT. CONDITIONS WILL IMPROVE SOME ON SATURDAY WITH JUST A FEW PASSING SHOWERS ALTHOUGH IT WILL BE UNSEASONABLY COOL. DRY WEATHER WILL RETURN ON SUNDAY WITH MIDSUMMER WARMTH ARRIVING AGAIN NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... THROUGH THIS MORNING...WIDELY SCATTERED SHOWERS FROM THE GENESEE VALLEY EAST ACROSS CENTRAL AND NORTHERN NY WILL CONTINUE TO LIFT QUICKLY NORTHEAST AND END FROM WEST TO EAST THROUGH EARLY THIS AFTERNOON. EXPECT ALL OF THIS TO REMAIN LIGHT AND WIDELY SCATTERED IN NATURE. FOR LATER TODAY...WHILE A ROUND OF SHOWERS AND THUNDERSTORMS IS STILL EXPECTED TODAY...IT DOES APPEAR THAT THE BULK OF THE DAY THROUGH MID OR EVEN LATE AFTERNOON WILL BE DRY IN MOST PLACES. WARMING DAYTIME TEMPERATURES...AND POSSIBLY A DECENT PERIOD OF SUN...WILL HELP DESTABILIZE THINGS BY THIS AFTERNOON. IN ADDITION...A 500 MB TROF REMAINS TO THE WEST...WITH A SHORTWAVE AND PRE-FRONTAL TROF FORECAST TO CROSS THE REGION THIS AFTERNOON. NOT TERRIBLY HIGH CONFIDENCE IN THIS...BUT FEEL THE MOST LIKELY EVOLUTION IS FOR SHOWERS AND THUNDERSTORMS TO BREAK OUT FROM ROUGHLY JHW-ROC MID TO LATE AFTERNOON...WITH THIS STRENGTHENING AS IT MOVES EAST-NORTHEAST LATE AFTERNOON INTO THE EVENING PER THE PAST FEW RUNS OF THE HIGH RESOLUTION HRRR. THIS IS GENERALLY SUPPORTED BY A QPF BLEND AMONG THE NAM/GFS/SREF...AND IS CLIMATOLOGICALLY FEASIBLE IN THAT STORMS OFTEN DEVELOP IN THIS MANOR. BASED ON THIS...TRENDED POPS ON THE NIAGARA FRONTIER DOWN TO CHANCE...WHERE THE SW FLOW OFF THE LAKE SHOULD SOMEWHAT LIMIT THE CHANCES FOR STORMS BUFFALO NORTH AND WEST. ONE LAST THING TO WATCH IS THE LAKE ONTARIO BREEZE...WHICH MAY SPAWN SOME STORMS OUT AHEAD OF THIS LINE LATE AFTERNOON. AS FOR SEVERE WEATHER POTENTIAL...THE SITUATION STILL APPEARS MARGINAL WITH INSTABILITY AND SHEAR BOTH NEAR THE BOTTOM END OF THE RANGE TYPICALLY SEEN FOR SEVERE WEATHER. THERE WILL BE DECENT SURFACE HEATING TODAY WITH A FEW HOURS OF SUN WITHIN A DRY SLOT NOW WORKING INTO THE CWA...BUT INSTABILITY WILL BE HAMPERED BY POOR MID LEVEL LAPSE RATES OF ONLY 5-6C/KM...PREVENTING SBCAPE FROM EXCEEDING 1000-1500J/KG. SHEAR WILL ALSO BE MARGINAL...WITH A BELT OF 40-45 KNOT 500MB FLOW IN THE DRY SLOT CONTRIBUTING TO 0-6KM BULK SHEAR OF AROUND 35 KNOTS. AN ADVANCING MID LEVEL TROUGH AND ASSOCIATED HEIGHT FALLS SHOULD PROVIDE THE LARGE SCALE FORCING TO INITIATE A GOOD DEAL OF CONVECTION THIS AFTERNOON...BUT GIVEN THE MARGINAL INSTABILITY AND SHEAR...EXPECT MUCH OF THIS TO BE SUB-SEVERE WITH JUST A FEW ISOLATED CASES OF MARGINAL SEVERE HAIL AND WIND. THE GREATEST RISK WOULD BE WIND DAMAGE IF ANY STORMS ARE ABLE TO EVOLVE INTO SHORT LINE SEGMENTS. OTHERWISE...EXPECT A FAIRLY MUGGY DAY...WITH HIGHS GENERALLY IN THE LOWER 80S...THOUGH HUMIDITY WILL MAKE IT FEEL WARMER. FOR TONIGHT...THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS SHOULD BE EAST OF LAKE ONTARIO...WITH SREF/NAM/GFS GENERALLY SHOWING A WEAKENING SHORTWAVE EXITING EAST. THIS SHOULD PUSH WHAT CONVECTION DOES DEVELOP DURING THE DAY WITH IT...WITH MARGINAL SEVERE WEATHER AND FLOODING CONCERNS LINGERING INTO THE EVENING HOURS EAST OF LAKE ONTARIO. OTHERWISE...CAN/T RULE OUT A STRAY SHOWER OR THUNDERSTORM BEHIND THIS...BUT COVERAGE SHOULD BE FAIRLY SPARSE. WHILE IT SHOULD BE SLIGHTLY DRIER IN THE BOUNDARY LAYER BEHIND THIS FIRST ROUND OF CONVECTION...ANOTHER SHORTWAVE DOES APPROACH LATE TONIGHT. WILL BRING BACK CHANCE POPS INTO WESTERN SECTIONS LATE TONIGHT WITH THIS...AS THE FIRST ROUND EXITS EAST LATE TONIGHT. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... THE UPPER LEVEL LOW THAT IS PRESENTLY OVER THE WESTERN GREAT LAKES THIS THURSDAY MORNING WILL ROTATE ACROSS THE EASTERN GREAT LAKES ON FRIDAY. MULTIPLE SHORT WAVES ADVANCING AROUND THIS UPPER LEVEL LOW...COMBINED WITH DEEP LOW LEVEL MOISTURE WILL ALLOW FOR LIKELY AND CATEGORICAL POPS ACROSS THE REGION. OF LESS CERTAINTY WILL BE AMOUNT AND COVERAGE OF THUNDER. THE UPPER LEVEL COOL POOL AND MID LEVEL LAPSE RATES ARE NOT OVERLY IMPRESSIVE FOR THUNDER. INSTABILITY TO THE WEST REMAINS MINIMAL...THOUGH FURTHER TO THE EAST AND AHEAD OF THE UPPER LEVEL LOW SFC BASED CAPES OF 250 TO 750 J/KG...LI'S DROPPING TO -2 AND STEEPER LAPSE RATES SUPPORT THE DEVELOPMENT OF THUNDERSTORMS. HOWEVER WITH A WEAK SFC BOUNDARY CROSSING THE REGION WILL INCLUDE THUNDER POTENTIAL ACROSS THE CWA AND EXPECT MOST OF THESE THUNDERSTORMS TO BLOSSOM IN THE HEATING OF THE AFTERNOON...AND WILL FOCUS THE THUNDER POTENTIAL FOR THE AFTERNOON AND INTO THE EVENING HOURS. TEMPERATURES FRIDAY WILL BE COOLER AS THE UPPER LEVEL LOW PASSES WITH THE WARMEST HIGHS EXPECTED ACROSS THE EAST. DEW POINTS WILL ONLY FALL A FEW DEGREES DURING THE DAY FRIDAY...SO IT WILL NOT FEEL AS HUMID AS THURSDAY...BUT THE REAL FALL IN SFC DEW POINTS WILL COME FRIDAY NIGHT. COMFORTABLE FRIDAY NIGHT WITH TEMPERATURES FALLING BACK TOWARDS NORMAL. A FEW SHOWERS AND EARLY EVENING THUNDERSTORMS WILL REMAIN AS ANOTHER SHORT WAVE DIVING DOWN THE WEST SIDE OF THE UPPER LEVEL LOW WILL REINFORCE THE UPPER LEVEL LOW OVER US. SATURDAY SHOWERS WILL CONTINUE TO FORM AS THE CORE OF THE COLDEST AIR PASSES ACROSS THE REGION. BY AFTERNOON THIS CORE WILL BE FOCUSED ON THE FINGER LAKES REGION AND WITH DAYTIME HEATING A RUMBLE OF THUNDER IS POSSIBLE ACROSS THE EASTERN LAKE ONTARIO REGION...BUT EXPECT JUST SCATTERED SHOWERS ELSEWHERE. COOLER ON SATURDAY WITH 60S THROUGH THE DAY UNDER CONSIDERABLE CLOUDINESS. AS THE UPPER LEVEL LOW DEPARTS SATURDAY NIGHT SHOWERS WILL END. WILL CONTINUE WITH CHC POPS SATURDAY NIGHT...MAINLY ACROSS THE GENESEE VALLEY AND POINTS EASTWARD. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... TEMPERATURES THIS TIME PERIOD WILL START COOL...BUT WITH THE RETURN OF SUNSHINE TEMPERATURES WILL RISE TO NORMAL AND ABOVE ON MONDAY...AND LIKELY REMAIN THIS WAY AHEAD OF OUR NEXT WEATHER SYSTEM OF NOTE. HIGH PRESSURE WILL BUILD INTO THE REGION ON SUNDAY AND MONDAY WITH FAIR WEATHER. 500 HPA HEIGHTS WILL CONTINUE TO RISE THROUGH MONDAY...THOUGH AN EARLY SHOWER SUNDAY CANNOT BE RULED OUT TOWARDS THE EAST. AS THIS SFC HIGH BUILDS ACROSS THE EASTERN LAKES LATER SUNDAY AND INTO MONDAY EXPECT CLEAR SKIES. WAA CLOUDINESS WILL BEGIN TO PUSH BACK INTO THE REGION LATER MONDAY...IN ADVANCE OF OUR NEXT SYSTEM. INCREASING HUMIDITY ON TUESDAY AND INTO WEDNESDAY AS SFC HIGH PRESSURE SLIDES OFF TO THE EAST COAST AND A RETURN FLOW OF MOISTURE FROM THE GULF PUSHES NORTHWARD. ANOTHER SYSTEM APPROACHES NEXT TUESDAY AND WEDNESDAY AND WILL CARRY LOW CHC POPS FOR SHOWERS AND THUNDERSTORMS WITH THIS. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... ISOLATED SHOWERS WILL CONTINUE TO DEVELOP ACROSS MUCH OF UPSTATE NY THROUGH MID AFTERNOON...BUT THE MAIN BATCH OF CONVECTION SLOWLY INCREASING OVER CENTRAL LAKE ERIE WILL BE THE MAIN CONCERN THROUGH THE FIRST 6-8 HOURS OF THE FORECAST. EXPECT A FAIRLY SOLID AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS TO CROSS WESTERN NY INCLUDING KBUF-KIAG-KJHW IN THE 19Z-22Z TIME FRAME...AN HOUR OR TWO LATER AT KROC...AND THE 00Z-03Z TIME RANGE EAST OF LAKE ONTARIO AT KART. GIVEN UPSTREAM RADAR TRENDS...ENOUGH CONFIDENCE NOW TO GO WITH A TEMPO TSRA GROUP FOR ALL BUT KART DUE TO THE LATER TIMING THERE. SOME OF THESE STORMS WILL CONTAIN LOCAL MVFR/IFR CONDITIONS AND A FEW MAY CONTAIN GUSTY WINDS AND SMALL HAIL. ONCE THE STORMS EXIT TO THE EAST LATER THIS EVENING...SHOULD SEE A DRY PERIOD BEFORE MORE SHOWERS MOVE BACK IN FROM WEST TO EAST LATE TONIGHT AND FRIDAY MORNING. CIGS WILL ALSO DETERIORATE TO MVFR LATE TONIGHT AND FRIDAY AS WRAP AROUND MOISTURE INCREASES. SOME IFR CIGS WILL ALSO BE POSSIBLE ACROSS THE HIGHER TERRAIN OF THE SOUTHERN TIER. OUTLOOK... FRIDAY NIGHT...VFR/MVFR WITH A FEW ROUNDS OF SHOWERS AND THUNDERSTORMS. SATURDAY...VFR/MVFR WITH A CHANCE OF SHOWERS. SUNDAY AND MONDAY...VFR. TUESDAY...VFR/MVFR WITH A CHANCE OF SHOWERS. && .MARINE... EXPECT WINDS TO BE ON THE LIGHT SIDE TODAY AND TONIGHT...WITH NO HEADLINES FOR WINDS LIKELY. HOWEVER...THERE MAY BE SOME THUNDERSTORMS WHICH MOVE ACROSS THE WATERS...RESULTING IN GUSTY WINDS...WITH MAIN CONCERN FOR THIS ON THE EASTERN HALF OF LAKE ONTARIO. LOW PRESSURE LIFTING INTO NORTHERN ONTARIO ON FRIDAY AND FRIDAY NIGHT WILL SET UP A DECENT SW FLOW...MARGINAL TO SCA CRITERIA AT 15 KTS OR SO ON LAKE ERIE. BEYOND THIS...HIGH PRESSURE BUILDS IN WITH NO HEADLINES ANTICIPATED FOR THE WEEKEND. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...HITCHCOCK NEAR TERM...APFFEL/HITCHCOCK SHORT TERM...THOMAS LONG TERM...THOMAS AVIATION...HITCHCOCK MARINE...APFFEL/THOMAS
Hazardous weather outlook, Jun 23, 4:56 AM EDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 456 AM EDT THU JUN 23 2011 NYZ001>008-010>014-019>021-085-240900- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 456 AM EDT THU JUN 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS THIS AFTERNOON HAVE THE THE POTENTIAL TO BECOME STRONG TO SEVERE....WITH THE GREATEST SEVERE WEATHER THREAT BEING FROM DAMAGING WIND GUSTS AND HAIL. HEAVY RAINFALL MAY ALSO CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-240900- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 456 AM EDT THU JUN 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS THIS AFTERNOON HAVE THE THE POTENTIAL TO BECOME STRONG TO SEVERE....WITH THE GREATEST SEVERE WEATHER THREAT BEING FROM DAMAGING WIND GUSTS AND HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF APFFEL
In the hours before
Special weather statement, Jun 23, 2:41 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
241 PM EDT THU JUN 23 2011
NYZ007-008-231945-
JEFFERSON NY-LEWIS NY-
241 PM EDT THU JUN 23 2011
...THUNDERSTORMS WITH VERY HEAVY RAIN OVER NORTHERN LEWIS COUNTY...
* AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A VERY SLOW MOVING THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY
RAIN. THESE STORMS WERE LOCATED NEAR INDIAN RIVER...AND MOVING
NORTHEAST AT 10 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
INDIAN RIVER...
CROGHAN...
DIANA...
THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. RADAR
ESTIMATES THAT UP TO 1.5 INCHES OF RAIN HAS FALLEN ALREADY...WITH AN
ADDITIONAL 1 INCH POSSIBLE BEFORE STORMS MOVE EAST OF THE AREA.
LAT...LON 4389 7541 4398 7554 4418 7536 4418 7534
4411 7517 4410 7516 4405 7516
HITCHCOCKThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:23 PM EDT | Severe Thunderstorm Warning | BUF | Ontario | 37 min |
| Jun 22, 8:41 PM EDT | Tornado Warning | BUF | Ontario | 19 min |
| Jun 23, 12:50 AM EDT | Special Marine Warning | BUF | 54 min | |
| Jun 23, 3:48 AM EDT | Special Weather Statement | BUF | Livingston, Ontario | 57 min |
| Jun 23, 4:00 AM EDT | Severe Thunderstorm Warning | BUF | Livingston, Monroe, Ontario, Wayne | 45 min |
| Jun 23, 2:41 PM EDT | Special Weather Statement | BUF | Lewis | 64 min |
| Jun 23, 4:18 PM EDT | Areal Flood Advisory | BUF | Erie, Niagara | 62 min |
| Jun 23, 5:01 PM EDT | Special Weather Statement | BUF | Genesee, Monroe | 59 min |
| Jun 23, 7:55 PM EDT | Special Marine Warning | BUF | 35 min |
Nearby
Special Marine Warnings in New York, 2011Every special marine warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.